Texas, 2022

Drought in Texas, April 1 to 20, 2022

April 1 to 20, 2022 · NWS SHV · 3 events in 3 counties and zones

Severe (D2) drought conditions continued across parts of East and Northeast Texas through mid April. This was in response to a prolonged period of dryness which began back in mid-summer 2021, coupled with above normal temperatures which persisted through much of the fall and early winter.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Severe (D2) drought conditions continued across parts of East and Northeast Texas through mid April. This was in response to a prolonged period of dryness which began back in mid-summer 2021, coupled with above normal temperatures which persisted through much of the fall and early winter. Total rainfall amounts generally between 10-12 inches fell across these areas from August through December, which was around 50% or less of normal. Total rainfall in January was generally below average but increased in February, March, and April to near the monthly averages. This dryness contributed to lower than normal streamflow observed across area creeks, streams, and rivers.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Mar 31, 11:45 PM CST, 15 minutes earlier.

Area forecast discussion, Mar 31, 11:45 PM CST, 15 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
1245 AM CDT Fri Apr 1 2022

.AVIATION...
For the 01/06z TAFs, VFR conditions should continue to prevail at
all terminals for the next 24 hours. However, increasing high
level cloud cover is expected, especially during the latter half
of the period. Otherwise, surface winds will be southeasterly
after daybreak with sustained speeds of 10 kts of less.

CN

&&

.PREV DISCUSSION... /issued 1004 PM CDT Thu Mar 31 2022/

UPDATE...

High pressure continues to build into the region at the surface as
winds decouple this evening. Under mostly clear skies aside from
some very thin cirrus moving in late overnight, this will provide
for very efficient radiational cooling as low temperatures bottom
out in the mid 30s to lower 40s by daybreak on Friday. Other than
a few tweaks to hourly temperatures and dew points, the current
forecast has a very good handle on this scenario so no changes are
needed at this time.

/19/

PREV DISCUSSION... /issued 230 PM CDT Thu Mar 31 2022/

SHORT TERM.../Tonight through Friday Night/

Upper-level low across northern Arkansas to swing east overnight
allowing for weak ridging to set up across the ArkLaTex before the
flow becomes zonal on Friday. Accordingly, this will support
fairly stable conditions with mostly clear skies tonight leading
to a few mid or high level clouds on Friday.

Surface high pressure to swing east across the region overnight
with temperatures to fall into the mid 30s across the I-30
corridor to the lower 40s elsewhere.

With the onset of southerly flow on Friday as high pressure shifts
east, expect a gradual warming trend with high temperatures
forecast to climb into the upper 60s to lower to middle 70s.
An upper-level trough will move across the region on Friday night
supporting a chance for showers and thunderstorms mainly across
southeast Oklahoma, northeast Texas, and southwest Arkansas.
Temperatures on Friday night into Saturday to fall into the mid to
upper 40s. /05/

LONG TERM.../Saturday through Thursday Night/

This weekend will commence with a return to another brief dry period
Saturday. At the dawning of the day, the isolated rainfall remaining
in the Four State Region will be confined to our southeasternmost
parishes, and looks to promptly exit the region by midday at the
latest, followed by dry conditions which will hang around for the
remainder of the weekend. Saturday afternoon will see quickly
clearing skies making way for abundant sunshine and allowing
temperatures to rebound into the mid to upper 70s areawide. Daybreak
Sunday will find the ArkLaTex experiencing lows in the lower 40s
across the northern half of the region, with upper 40s and a few low
50s along and south of I-20, followed by a warm and sunny Sunday
afternoon as highs climb into the upper 70s northeast to lower 80s
southwest under generally clear skies, with a few isolated clouds
making a return to extreme southeastern Oklahoma ahead of an
incoming system early next week.

The weekend's respite from rainfall does not look like it will be
continuing into early next week, as a set up is taking shape which
promises to deliver more than a few April showers. Long range models
continue to demonstrate very high confidence in a widespread
rainfall event beginning Monday and continuing through midweek.
Consensus on timing places the earliest rainfall in southeast
Oklahoma after sunset Sunday, gradually spreading southeastward
through the night and overtaking the entire region by Monday
afternoon. Followed NBM's categorical PoPs where present, as long
range precip forecasts from the GFS, ECMWF and Canadian all lend
credence to precipitation areawide early next week, with rainfall
not looking to exit the area until the afternoon hours Wednesday.
Likewise keeping with NBM's projection of a warm highs in the upper
70s and lower 80s with lows in the 50s and 60s early next week
before a passing cold front makes for milder conditions next
Thursday.

Currently carrying chances of thunder through the course of the
early week rainfall event, but the jury is still out as far as
whether or not we'll be seeing our next round of potentially severe
weather with this system. As the upper level trough responsible for
this activity propagates eastward over Texas, the opportunity exists
for this forcing mechanism to tap into the ample Gulf moisture being
funneled into the Four State Region on southerly surface winds as
well as increasing instability. If this configuration comes to be,
some of the stronger thunderstorms may well be capable of further
intensification. However, as of this time, enough model divergence
exists to reserve confidence for now. The SPC is not currently
highlighting any areas in the ArkLaTex in their Day 4-8 outlooks,
but as we are in the heart of severe weather season, we will be
closely monitoring this setup over the coming days.

/26/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  48  77  49  80 /  20  10   0   0
MLU  46  76  48  77 /  10  10   0   0
DEQ  44  74  43  77 /  40  10   0   0
TXK  48  74  48  78 /  30  10   0   0
ELD  45  74  44  77 /  20  10   0   0
TYR  50  77  49  81 /  20   0   0   0
GGG  48  77  48  81 /  20  10   0   0
LFK  50  80  51  83 /  20  10   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

09/24
Hazardous weather outlook, Mar 31, 2:19 AM CST, 21 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
319 AM CDT Thu Mar 31 2022

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-011200-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
319 AM CDT Thu Mar 31 2022

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...Today and Tonight...

Some patchy frost will be possible overnight across the northern
half of Northeast Texas, Southeast Oklahoma into Southwest
Arkansas but otherwise, no hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

The next, possible significant chance for showers and
thunderstorms should hold off until Monday into Tuesday of next
week. Depending on the amount of instability, there could be some
strong to severe thunderstorms associated with this storm system
early next week. While finer details are still uncertain this far
out in the forecast, this system will be monitored closely as the
event nears.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel, amateur radio
operators, and storm spotters will not be needed through tonight.

13

In the hours before

Local storm report, Mar 31, 9:33 PM CST, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1033 PM CDT THU MAR 31 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 PM     TORNADO          5 WSW HODGE             32.26N 92.82W
03/30/2022                   BIENVILLE          LA   NWS STORM SURVEY

            A TORNADO FIRST TOUCHED DOWN ON DANVILLE
            ROAD ON THE NORTHEAST SIDE OF THE DANVILLE
            COMMUNITY AND TRAVELED NEARLY TWO MILES TO
            THE NORTHEAST BEFORE LIFTING ALONG SWEET
            HOME ROAD. THE INTENSITY WAS EF-1 WITH
            MAXIMUM WINDS UP TO 100 MPH. THE TORNADO DID
            PRIMARILY TREE DAMAGE, SNAPPING AND
            UPROOTING NUMEROUS TREES ALONG ITS PATH.

&&

19
Local storm report, Mar 31, 9:42 PM CST, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1042 PM CDT THU MAR 31 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1228 PM     TORNADO          1 NW HODGE              32.28N 92.74W
03/30/2022                   JACKSON            LA   NWS STORM SURVEY

            A BRIEF TORNADO FIRST TOUCHED DOWN NEAR A
            LOCAL PAPERMILL ON THE NORTHWEST SIDE OF
            HODGE AND THEN TRAVELED NORTHEAST ACROSS
            ARCADIA HIGHWAY. THE INTENSITY WAS EF-1 WITH
            MAXIMUM WINDS UP TO 100 MPH AND A WIDTH OF
            200 YARDS. THE TORNADO PRIMARILY DID TREE
            DAMAGE, UPROOTING AND SNAPPING SEVERAL TREES
            AND BADLY DAMAGING A SMALL SIDE OUTBUILDING
            ON THE EDGE OF THE PAPERMILL.

&&

19
Local storm report, Mar 31, 9:46 PM CST, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1046 PM CDT THU MAR 31 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1221 PM     TSTM WND DMG     SIMSBORO                32.53N 92.79W
03/30/2022                   LINCOLN            LA   NWS STORM SURVEY

            WIDESPREAD WIND DAMAGE FOUND ACROSS THE CITY
            OF SIMSBORO. THESE WINDS WERE ASSOCIATED
            WITH A SQUALL LINE AND WERE ESTIMATED
            BETWEEN 75-85MPH.

&&

ABD
Local storm report, Mar 31, 9:49 PM CST, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1049 PM CDT THU MAR 31 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1228 PM     TSTM WND DMG     HODGE                   32.27N 92.72W
03/30/2022                   JACKSON            LA   NWS STORM SURVEY

            WIDESPREAD WIND DAMAGE WITH THE ASSOCIATED
            SQUALL LINE. WINDS WERE ESTIMATED BETWEEN 75
            AND 85MPH.

&&

ABD
Local storm report, Mar 31, 10:00 PM CST, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1100 PM CDT THU MAR 31 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1242 PM     TORNADO          7 W EROS                32.39N 92.54W
03/30/2022                   JACKSON            LA   NWS STORM SURVEY

            A BRIEF TORNADO FIRST TOUCHED DOWN ON
            VERNON-EROS ROAD AND TRAVELED A LITTLE LESS
            THAN A MILE TO THE NORTHEAST BEFORE LIFTING
            JUST SOUTH OF PARISH ROAD 363. THE INTENSITY
            WAS EF-1 WITH MAXIMUM WINDS OF 90 MPH AND A
            WIDTH OF 500 YARDS. THE TORNADO DID
            PRIMARILY TREE DAMAGE, SNAPPING OR UPROOTING
            SEVERAL TREES ALONG ITS PATH.

&&
Local storm report, Mar 31, 10:09 PM CST, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1109 PM CDT THU MAR 31 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1244 PM     TORNADO          6 WNW EROS              32.42N 92.52W
03/30/2022                   JACKSON            LA   NWS STORM SURVEY

            A TORNADO FIRST TOUCHED DOWN NEAR THE
            INTERSECTION OF OLIVE GROVE ROAD AND PARISH
            ROAD 350 AND THEN TRAVELED ROUGHLY ALONG AND
            PARALLEL TO OLIVE GROVE ROAD FOR A LITTLE
            MORE THAN FOUR MILES, ENDING JUST PAST OLIVE
            DRIVE. THE INTENSITY WAS EF-1 WITH MAXIMUM
            WINDS UP TO 90 MPH AND A WIDTH OF 200 YARDS.
            THIS TORNADO DID PRIMARILY TREE DAMAGE,
            UPROOTING AND SNAPPING NUMEROUS TREES AND
            CAUSING SIGNIFICANT ROOF DAMAGE TO A MOBILE
            HOME.

&&

19

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 drought. Local standard time, as filed.

Drought, Camp

When
April 1, 12:00 AM CST to April 20, 11:59 PM CST
Where
Camp forecast zone
Reported by
Drought Monitor
Coordinates
32.973, -94.978 (the zone’s center; the record gives no point)

Drought, Franklin

When
April 1, 12:00 AM CST to April 20, 11:59 PM CST
Where
Franklin forecast zone
Reported by
Drought Monitor
Coordinates
33.176, -95.218 (the zone’s center; the record gives no point)

Drought, Wood

When
April 1, 12:00 AM CST to April 20, 11:59 PM CST
Where
Wood forecast zone
Reported by
Drought Monitor
Coordinates
32.786, -95.382 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1019374, 1019377, 1019378.